Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 55, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2017, 3:26 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 3:26 PM MST (22:26 UTC)
- Expired
- Jul 23, 2017, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:45 PM MST | FLASH FLOOD | 2 Nnw Page Springs, AZ | 1.0 RAIN FELL IN 30 TO 45 MINUTES. PEA SIZED HAIL. WIND GUST TO 47 MPH. SOME MINOR FLOODING OBSERVED IN THE AREA. A LOT OF DEBRIS (ROCKS AND TREE BRANCHES) ON PAGE SPRINGS RD. THE DURATION OF THE FLASH FLOOD EVENT WAS 45 MINUTES. |
| Jul 23, 6:27 PM MST | FLASH FLOOD | 3 Ssw Village At Oak Cr, AZ | DRY BEAVER CREEK RIVER GUAGE ROSE FROM 0.95 AT 330 PM MST FT TO 3.74 FT (PEAK) IN 1.25 HRS. AT 545 PM MST THE GUAGE WAS DOWN TO 3.08 FT. THE DURATION OF THE FLASH FLOOD EVENT WAS 1 HOUR 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WGUS55 KFGZ 232226
FFWFGZ
AZC005-025-240130-
/O.NEW.KFGZ.FF.W.0055.170723T2226Z-170724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
326 PM MST SUN JUL 23 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 630 PM MST
* At 325 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Clarkdale, Verde Village, Village At Oak Creek, Page Springs,
Bridgeport, Perkinsville, Cottonwood, Cornville, Jerome, Mingus
Mountain Campground, Playground Group Campground, Potato Patch
Campground, Tuzigoot National Monument and Dead Horse Ranch State
Park.
This includes the following highways...
State Route 260 between mile markers 207 and 210.
State Route 179 between mile markers 301 and 308.
State Route 89A between mile markers 331 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3467 11235 3495 11234 3488 11188 3478 11188
3483 11166 3467 11178
$$
MCT1 follow-up statement
304
WGUS75 KFGZ 232316
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
416 PM MST SUN JUL 23 2017
AZC005-025-240130-
/O.CON.KFGZ.FF.W.0055.000000T0000Z-170724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
416 PM MST SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...
At 415 PM MST, local law enforcement reported flash flooding along
Page Springs Road in Cornville. Up to two and a half inches of rain
have already fallen. Light rain continues at this time, but runoff
from earlier heavy rain will continue to cause flooding.
Some locations that will experience flooding include...
Clarkdale, Verde Village, Village At Oak Creek, Page Springs,
Bridgeport, Perkinsville, Cottonwood, Cornville, Jerome, Mingus
Mountain Campground, Playground Group Campground, Potato Patch
Campground, Tuzigoot National Monument and Dead Horse Ranch State
Park.
This includes the following highways...
State Route 260 between mile markers 207 and 210.
State Route 179 between mile markers 301 and 308.
State Route 89A between mile markers 331 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3467 11235 3495 11234 3488 11188 3478 11188
3483 11166 3467 11178
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:49 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 23, 2:49 PM MST, 37 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 249 PM MST Sun Jul 23 2017 .SYNOPSIS...A Flash Flood Watch continues across northern Arizona through midnight. Heavy rainfall with flash flooding is possible from stronger storms. Active monsoon conditions are expected to continue Tuesday. A decrease in storm coverage should develop starting Wednesday, especially across western and central Arizona. && .DISCUSSION... A flash flood watch continues for all of Apache, Coconino, Navajo, Yavapai, and northern Gila Counties until midnight tonight. We have already issued several Flash flood Warnings and Flood Advisories for southern Coconino County. Storms have been very slow moving, and observed rainfall has been over 1.5 inches with some of the stronger storms. Radar indicates outflow boundaries are moving southward and westward into northeast Yavapai county now, and an active period of weather is expected there through mid evening. For tonight and Monday...Progs continue to show an inverted trough feature moving from southeast AZ through western AZ, with abundant moisture persisting. Storms could persist into the overnight tonight with the help of the feature. The storm steering flow to switch from southeasterly tonight to southerly Monday. On Monday, forecast soundings show a nearly saturated atmosphere through a deep layer. Rain chances are high, but the amount of cloud cover could act to hold down instability and decrease storm intensity, rainfall rates and flash flood potential. Stay tuned as this part of the forecast remains uncertain and could change. Tuesday - the inverted trough is forecast to move north of the state, with slightly lower precipitable water values over the region. Looking for a more typical monsoon pattern, with scattered afternoon storms moving SW to NE. Wednesday & Thursday - models indicating a drier air mass and some warming in the mid levels. Not expecting daytime storms to shut down completely, but coverage should be isolated to scattered at best. Friday onward - high pressure forecast to shift to our north, allowing for easterly flow and gradual moistening. Storm chances return to typical monsoon levels. && .AVIATION...For the 00Z package...Sct to numrs shra/tsra and isold +tsra, especially south of the I-40 corridor. Convective Activity will be slow to decrease tonight and should transition to lighter and stratiform precipitation later tonight. MVFR/IFR conditions in the strongest storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect above normal storm activity and high relative humidity through Monday. Slightly drier and more stable conditions arrive Tuesday, bringing activity back down to normal levels. Wednesday through Friday...Chances for showers and thunderstorms will continue, but coverage and frequency should decrease. Slightly drier and warmer conditions near the surface will enhance the threat for gusty outflow winds, associated with thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until midnight MST tonight FOR AZZ004>018- 037>040. && PUBLIC...DL AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 950 AM MST Sun Jul 23 2017 AZZ004>018-037>040-240415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 950 AM MST Sun Jul 23 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms this afternoon and evening. The steering flow aloft will be weak, pushing storms slowly toward the west-northwest. A few storms today will be capable of dropping 1 to 3 inch downpours which could result in flash flooding. A Flash Flood Watch has been issued for all of northern and central Arizona. Higher instability along and south of the Mogollon Rim could also produce a few strong to severe thunderstorms, with hail up to one inch in diameter and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are likely Monday, a few possibly producing heavy rainfall and localized flash flooding. A decrease in storm coverage is expected midweek before increasing again by Thursday or Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 23, 11:33 AM MST, 3 hours 53 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1133 AM MST SUN JUL 23 2017 AZZ007-015-231915- Western Mogollon Rim-Coconino Plateau- 1133 AM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMS AREA UNTIL 1215 PM MST... At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over Williams, or 29 miles west of Flagstaff. this storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Williams, Dogtown Lake Campground and Kaibab Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3516 11210 3519 11231 3542 11221 3533 11203 TIME...MOT...LOC 1833Z 201DEG 2KT 3525 11214 MCT
Special weather statement, Jul 23, 12:05 PM MST, 3 hours 21 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1205 PM MST SUN JUL 23 2017 AZZ006-007-231945- Coconino Plateau-Grand Canyon Country- 1205 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY NORTH OF VALLE UNTIL 1245 PM MST... At 1204 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles north of Valle, or 24 miles southwest of Desert View at Grand Canyon, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3565 11218 3577 11227 3597 11199 3575 11183 TIME...MOT...LOC 1904Z 238DEG 14KT 3578 11210 MCT
Special weather statement, Jul 23, 2:39 PM MST, 47 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 239 PM MST SUN JUL 23 2017 AZZ015-037-038-232230- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 239 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GREATER SEDONA AREA UNTIL 330 PM MST... At 238 PM MST, Doppler radar was tracking a strong thunderstorm over Sedona. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sedona, Page Springs, Village At Oak Creek, Manzanita Campground and Red Rock State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3471 11188 3482 11203 3497 11169 3483 11163 TIME...MOT...LOC 2138Z 258DEG 2KT 3485 11177 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:02 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 15 hr |
| Jul 23, 11:33 AM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 23, 12:05 PM MST | Special Weather Statement | FGZ | Coconino | 40 min |
| Jul 23, 12:20 PM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
| Jul 23, 12:32 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 23, 2:01 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 23, 2:31 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 23, 2:39 PM MST | Special Weather Statement | FGZ | 51 min | |
| Jul 23, 2:50 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 23, 2:56 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 49 min |
| Jul 23, 3:10 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 50 min |
| Jul 23, 3:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 23, 3:55 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 25 min |
| Jul 23, 4:08 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 37 min |
| Jul 23, 4:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 23, 4:59 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.